Dr. Bateman answers IOM questions from the community: Part 2
Clark Ellis brings us Part 2 of an interview with Dr. Lucinda Bateman, where she answered questions posed by the patient community …
Discuss the article on the Forums.

Does Naproxen for pain cause fatigue in CFS?

Discussion in 'General Treatment' started by Sasha, Aug 11, 2010.

  1. Sasha

    Sasha Fine, thank you

    Messages:
    11,981
    Likes:
    15,480
    UK
    I'm struggling to find an effective painkiller for inflammatory pain in my spine and back that is part of my ME.

    I tried co-codamol, but felt so doped up I couldn't take care of myself. So my doctor switched me to Naproxen (250mg, three a day). I've been on it for a week now and I'm still experiencing more fatigue and daytime sleepiness than usual and am again struggling to cope with the basics of daily living. I'm sleeping about three hours extra during the day. Fatigue or drowsiness isn't listed as one of the side effects of Naproxen.

    Although I've had this pain for years, it started to flare up two or three months ago and became debilitating, hence my search for a painkiller. I'm not sure whether the dopiness and extra fatigue are part of a general ME flare-up (just as the pain is) or a side-effect of the Naproxen. Because those symptoms aren't listed as Naproxen side-effects, I'm wondering if they are nevertheless side-effects for me and that I'm getting them because Naproxen acts differently on people with ME.

    Naproxen is an NSAID.

    Any views/experience?
     
  2. taniaaust1

    taniaaust1

    Messages:
    9,317
    Likes:
    6,806
    Sth Australia
    Hi.. Ive been on Naproxen for several months or so now. My pills are 750 mg (sustained release), once a day. I do react badly to many medicines but in my own case have been fine with this (other then what ive written below), it isnt at all giving me fatigue or making me feel ill.

    I do think thou that its responsible for the terrible constipation Ive been having since around the time I started it, Ive had to double my fibre supplements and now also taking other things for that too I think all due to the Naproxen.

    Maybe stop taking it for 24 hrs or so and see if it improves your fatigue. I find the 750mg dose I take once a day of the sustained release one... wears off completely if im 3-5 hrs late taking it. So it cant stick about in the body all that long. Should be easy to test if its that causing the fatigue or not.
     
  3. Sasha

    Sasha Fine, thank you

    Messages:
    11,981
    Likes:
    15,480
    UK
    Thanks, Tania - I'm also finding my 3x250mg doesn't seem to last very long (I wake up in pain, though the pain doesn't wake me). That's a good idea to try 24 hours off. Maybe I'll take a break from it tomorrow.

    I googled on NSAIDs and CFS and found a thread here on the forum from a while back that's interesting, including some stuff on how NSAIDs might be expected to act on the immune system and in relation to XMRV (I don't know my XMRV status but of course all of us must now be wondering if we're positive!). Nothing conclusive but some interesting thoughts. Here it is.
     
  4. Carrigon

    Carrigon Senior Member

    Messages:
    805
    Likes:
    76
    PA, USA
    Naproxen never caused me fatigue. It's the only NSAID that ever helped my lyme stiffness and arthritis. But Naproxen can do some bad stuff. It can raise your blood sugar and give you a false diabetic reading. Raising your blood sugar can make you fatigued. Naproxen also messes with the heart and blood pressure and can wreck your stomach.
     
  5. sela

    sela Senior Member

    Messages:
    122
    Likes:
    5
    marin co, ca
    i took tramadol and it may be completely unrelated but my experience was so horrific that i would not trust pharma pain meds except opiates. opiates you know what you have. this other stuff is poison. i also want to say that it made me feel fantastic, normal, functional, and was totally reliable. it really messed up my health ultimately.
     
  6. Carrigon

    Carrigon Senior Member

    Messages:
    805
    Likes:
    76
    PA, USA
    My doc gave me tramadol to try. I had an awful reaction to it. It made me feel like my brain was on speed and I couldn't focus on a single thing. It was horrible. Vicodin kind of does the same thing to me. I can't take any of that junk.
     
  7. glenp

    glenp "and this too shall pass"

    Messages:
    753
    Likes:
    16
    Vancouver Canada suburbs
    Arthrotec

    My doctor felt that arthrotec was easier on the stomach. It takes a few days of usage to kick in but then it helps. I only take it in sprints no longer then 6 weeks at a time. It has been a long time since I"ve taken naproxen and can't remember the effects

    glen
     
  8. Noah_Scape

    Noah_Scape

    Messages:
    29
    Likes:
    0
    Hi Sasha - I was doing some research for my friend who was prescribed Meloxicam, also an NSAID, and there were quite a few patient testimonies about side effects [often not recognised by the doctors, b t w].

    Do you have any LIVER issues? Hepititis, for eg. NSAIDS are a no no for that... but the Doc didn't catch even that for my friend. Fatigue is a definite possibility with liver issues.

    Other NSAID patients had side effects such as: "dizziness , headache , influenza like illness, nausea" and "Slurred speech, right side weakness, trouble swallowing on the right side" {but those were just postings online, not medical studies.... whichever you trust more, ha ha}.
     
  9. Sasha

    Sasha Fine, thank you

    Messages:
    11,981
    Likes:
    15,480
    UK
    Hi Noah - I'm not aware of any liver issues but I'm sure there's all sorts of stuff I'm not aware of!

    Fortunately my pain is a lot better now after a physio told me to avoid lying flat on my back (which I started doing when I had to rest a lot more). Now that I'm careful to lie on my side, I have the pain much less often and much less severely, to the extent that I no longer feel I need any pain meds.
     
  10. Noah_Scape

    Noah_Scape

    Messages:
    29
    Likes:
    0
    Excellent!! Thats great news. May you have many restfull nights now...
     
  11. docdan401

    docdan401

    Messages:
    4
    Likes:
    0
    Sasha do you still get the spinal pain? I have it unbearably with feet pulsating as well. Looking for anything to touch it. Celebrex and ibuprofen do nothing. My doc mentioned taking Vicodin daily I didn't want to do that but I need to do sormthing. I want to try pure Cbd oil too. Thank you
     
  12. Sasha

    Sasha Fine, thank you

    Messages:
    11,981
    Likes:
    15,480
    UK
    No - that post is from some years back. Turned out I was spending too much time lying flat - I went to a chiropractor and got it sorted out (though I didn't let her use any of that violent stuff! Just deep massage).

    I'm sorry you're having such problems with pain.
     

See more popular forum discussions.

Share This Page